MAUDE Adverse Event Report: BARD ACCESS SYSTEMS PER-Q-CATH PLUS PICC 4F SINGLE-LUMEN PICC; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

BARD ACCESS SYSTEMS PER-Q-CATH PLUS PICC 4F SINGLE-LUMEN PICC; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number N/A
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/05/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, frequency analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a leak was inconclusive because no sample was returned to vad for evaluation.Based on the description of the reported event, possible contributing factors include sharp instrument damage and stylet damage; however, the lack of a returned sample prevented both confirmation of the reported event and identification of a root cause(s).Consequently, this complaint is inconclusive at this time.A lot history review (lhr) of rebz0505 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported that the after insertion a hole was noticed in the catheter.The attempt happened in the upper limb guided by doppler ultrasound.
 
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, frequency analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a hole is confirmed and was determined to be use related.One 4 fr single lumen per-q-cath, one stiffening stylet, one excalibur introducer sheath, and a product information sticker were returned for evaluation.An initial visual observation showed use residue on the returned samples.The stiffening stylet was observed to be bent and kinked in several locations, and the stylet was observed to be completely out of the t-lock.The catheter was flushed with a 12 ml syringe of water and a spraying leak was observed just distal to the strain relief.A microscopic observation revealed a large longitudinal split in the catheter at the distal end of the strain relief.The edges of the split were observed to be rough and curved slightly inward.The catheter was dissected and more extensive damage was observed on the inner wall of the catheter around the observed split; especially at the proximal corner of the split.The type of damage observed on and within the returned catheter was most-likely caused by manipulation of the stiffening stylet within the catheter without first flushing the catheter and/or rapid or forceful withdrawal of the stylet from the catheter.The product ifu states: ¿flush the catheter with sterile normal saline or heparinized saline prior to use.Catheter stylet must be wetted prior to stylet repositioning or withdrawal¿ and ¿never use force to remove the stylet.Resistance can damage the catheter.If resistance or bunching of the catheter is observed, stop stylet withdrawal and allow the catheter to return to normal shape.Withdraw both the catheter and stylet together approximately 2 cm and reattempt stylet removal.Repeat this procedure until the stylet is easily removed.Once the stylet is out, advance the catheter into the desired position.¿ a lot history review (lhr) of rebz0505 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description

Brand Name
PER-Q-CATH PLUS PICC 4F SINGLE-LUMEN PICC
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key8076066
Report Number3006260740-2018-03229
Device Sequence Number1516567
Product Code LJS
UDI-Device Identifier00801741074875
UDI-Public(01)00801741074875
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K954104
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 03/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2018
Device Model NumberN/A
Device Catalogue Number4134105
Device Lot NumberREBZ0505
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/25/2019
Event Location Hospital
Initial Date Received by Manufacturer 10/23/2018
Supplement Date Received by Manufacturer03/21/2019
Initial Report FDA Received Date11/15/2018
Supplement Report FDA Received Date03/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age37 YR